Exogenous Cushing’s syndrome case
October 16, 2023
Cushing’s syndrome (CS) is an infrequent condition, presenting at a rate of two to six individuals per million annually in Australia. Yet, its rarity is overshadowed by its substantial morbidity and mortality rates. This syndrome arises from extended and inappropriate exposure to elevated levels of glucocorticoids. Noteworthy physical manifestations, including moon facies, central weight gain, striae, excessive hair growth, and bruising, coupled with metabolic anomalies like diabetes, high blood pressure, and osteoporosis, serve as telltale signs of hypercortisolism. Nonetheless, pinpointing the diagnosis often proves to be a complex clinical task.
Delineating further, there are multiple subtypes within Cushing’s syndrome, however it can be broadly classified initially as: endogenous or exogenous. The majority of endogenous Cushing’s syndrome is ACTH-dependent, accounting for 80-85% of cases. This is predominantly resultant from an ACTH-producing pituitary tumour but can also be attributed to aberrant ACTH or CRH production by specific lung or pancreatic neuroendocrine tumours. In contrast, ACTH-independent forms, which comprise 15-20% of endogenous cases, originate from adrenal growths or malignancies.
On the other hand, exogenous Cushing’s syndrome stems from extended exposure to medications exhibiting glucocorticoid properties. Ordinarily, this condition is fleeting and reverts once the medication is halted. Yet, challenges arise when undisclosed glucocorticoids are in play, leading to prolonged disease progression and diagnostic quandaries.
Recently the Medical Journal of Australia reported on a case involving a 44-year-old man with an unusual case of exogenous Cushings, one all practitioners need to be aware of.
The case in question
A 44-year-old male was admitted to the emergency department exhibiting a month-long history of escalating dyspnoea, orthopnoea, paroxysmal nocturnal dyspnoea, and significant pitting oedema extending up to the thighs. His antecedents included hypertension, dyslipidaemia, and tophaceous gout, and he was on a regimen of perindopril, amlodipine, atorvastatin, and frusemide. On examination, the patient’s vitals were notable with a hypertensive reading of 189/99 mmHg and SpO2 at 90% on room air. Clinically, he demonstrated classic cushingoid features: dorsocervical fat pad accumulation (otherwise known as a ‘buffalo hump’), pronounced abdominal striae, and the characteristic moon facies.
His workup revealed intriguing results. A chest radiograph elucidated pulmonary congestion. The transthoracic echocardiogram demonstrated diastolic dysfunction while preserving an ejection fraction of 55%. Notably, his serum indicated undetectable morning cortisol (<10 nmol/L; RI, 200–650 nmol/L), suppressed ACTH (<5 ng/L; RI, 10–50 ng/L), and diminished urinary free cortisol. Initial differentials leaned towards secondary adrenal insufficiency, potentially from exogenous glucocorticoid intake. However, both the patient and his GP provided a consistent history devoid of any glucocorticoid administration.
Further endocrine workup, including pituitary axis assessment, revealed preserved thyroid function, normative growth hormone levels, a slight prolactin elevation (426 mU/L; RI, 56–278 mU/L), and hypogonadism with testosterone at 3.1 nmol/L (RI, 9–35 nmol/L). An overnight metyrapone test aimed to assess the integrity of his HPA axis. Metyrapone impedes the action of 11 β-hydroxylase (CYP11-β-1), leading to a cortisol-deprived state and subsequent augmentation of corticotropin-releasing hormone and ACTH. An intact HPA axis would typically elicit an increase in 11-deoxycortisol (>200 nmol/L) amidst low cortisol. In this patient, the test yielded an anomalous result: severely decreased cortisol (<10 nmol/L) and 11-deoxycortisol (0.8 nmol/L), corroborating adrenal insufficiency.
The turning point arrived when the patient disclosed his five-month history of self-administering a herbal remedy for gout: Nhan Sam Tuyet Lien. Suspecting an undisclosed component within the remedy, it was subjected to liquid chromatography tandem mass spectrometry, which unveiled the presence of dexamethasone. Alarmingly, the patient’s daily intake was equivalent to approximately 1.4 mg of dexamethasone, a fact unclear from the medication’s ingredient list.
In essence, the patient manifested exogenous Cushing’s syndrome due to concealed exogenous glucocorticoid ingestion via a herbal remedy. After the herbal discontinuation and initiation of prednisone dosing, there was a marked clinical improvement, including a weight reduction of 10 kg and amelioration of both oedema and hypertension. This case underscores the imperative nature of an exhaustive medical history, emphasising the potential pitfalls associated with complementary and alternative medications. The incident was duly reported to the Australian Therapeutic Goods Administration, serving as a stark reminder to remain vigilant about alternative therapies.
Exogenous Cushing’s syndrome arises primarily from the prolonged consumption of external glucocorticoids. Among the most prevalent sources are medications. Oral corticosteroids, such as prednisone, dexamethasone, and hydrocortisone, are frequently prescribed to manage autoimmune diseases, inflammatory disorders, and to stave off organ transplant rejection. While inhaled corticosteroids, often utilised for conditions like asthma and COPD (e.g., fluticasone and budesonide), pose a lower risk than their oral counterparts, extended usage at high doses can still precipitate Cushing’s syndrome.
Equally, topical corticosteroids, formulated as creams, gels, or ointments for skin ailments like eczema and psoriasis, carry a risk, especially with high-potency versions, large application areas, or long-term use. Injected forms, like triamcinolone for joint or back inflammation, and corticosteroid-laden eye drops for issues such as allergic conjunctivitis, further contribute to the potential causes.
Beyond medications, there are rare instances where particular tumours produce ACTH, but these are generally classified under endogenous causes. The misuse of glucocorticoid medications for objectives like performance enhancement also stands as a cause, as does the intake of certain herbal or traditional medicines discovered to have undisclosed glucocorticoids. Furthermore, certain medical treatments, like repetitive joint injections for arthritis or epidural steroid shots for back pain, can be contributing factors. It’s essential to highlight, however, that the mere use of glucocorticoid medications doesn’t inevitably lead to Cushing’s syndrome; the onset is influenced by factors such as dosage, treatment duration, and the specific drug in question.
In the intricate landscape of endocrine complications, vigilance remains paramount. A meticulous review of a patient’s medical history, inclusive of not only prescribed medications but also over-the-counter supplements and herbal preparations, can often illuminate the changes over time as well as underlying causes.
Pan, Y.-A. and Roberts, D. (2023), The not-so-natural herb: a case of exogenous Cushing syndrome. Med J Aust, 219: 297-298. https://doi.org/10.5694/mja2.52095